Alert archive / California / Red Flag Warnings in 2024
Red Flag Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this red flag warning at Oct 17, 2024, 1:19 PM PDT for 4 counties in California. It took effect at Oct 18, 2024, 9:00 AM PDT. It was in force for 11 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 17, 2024, 1:19 PM PDT (20:19 UTC)
- In effect from
- Oct 18, 2024, 9:00 AM PDT
- Expired
- Oct 18, 2024, 8:00 PM PDT
- In force
- 11 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 10:20 AM PDT | NON-TSTM WND GST 55 | 4 N Moreno Valley, CA | Mesonet station SE268 Box Springs Mtn (SCE268). |
| Oct 18, 10:40 AM PDT | NON-TSTM WND GST 60 | 1 Sw Running Springs, CA | Mesonet station 221SE Running Springs (SCE1221). |
| Oct 18, 10:50 AM PDT | TSTM WND GST 58 | 4 Ssw Crestline, CA | Mesonet station SE809 CSU San Bernardino (SCE809). |
| Oct 18, 10:55 AM PDT | NON-TSTM WND GST 65 | 10 Ne Mission Viejo, CA | Mesonet station HP018 Santiago Peak. |
| Oct 18, 11:50 AM PDT | NON-TSTM WND GST 53 | 5 Sw Devore, CA | Mesonet station SE157 Fontana (SCE157). |
| Oct 18, 11:50 AM PDT | NON-TSTM WND GST 59 | 3 Wsw Devore, CA | Mesonet station 732SE Lytle Creek (SCE1732). |
| Oct 18, 12:00 PM PDT | NON-TSTM WND GST 70 | 2 W Devore, CA | Mesonet station 815SE Sce Lower Lytle Creek Ridge. |
| Oct 18, 12:10 PM PDT | NON-TSTM WND GST 59 | 3 Sse Running Springs, CA | Mesonet station SE095 Running Springs (SCE095). |
| Oct 18, 12:20 PM PDT | NON-TSTM WND GST 56 | 2 Ese Devore, CA | Mesonet station SE153 Meyers Canyon (SE153). |
| Oct 18, 12:20 PM PDT | NON-TSTM WND GST 63 | 3 Sw Crestline, CA | Mesonet station SE125 Devil Canyon (SCE125). |
| Oct 18, 1:15 PM PDT | NON-TSTM WND GST 65 | 2 Nw Running Springs, CA | Mesonet station HHPC1 Heaps Peak. |
| Oct 18, 1:40 PM PDT | NON-TSTM WND GST 66 | 3 S Crestline, CA | Mesonet station 189SE Arrowhead Springs (SCE1189). |
| Oct 18, 2:00 PM PDT | NON-TSTM WND GST 56 | 5 Nw Crestline, CA | Mesonet station 711SE Silverwood West (SCE1711). |
| Oct 18, 2:20 PM PDT | NON-TSTM WND GST 63 | 7 Nne Lytle Creek, CA | Mesonet station SE338 Cajon Lookout (SCE338). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520 WWUS86 KSGX 172019 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 119 PM PDT Thu Oct 17 2024 CAZ248-255-257-180515- /O.NEW.KSGX.FW.W.0002.241018T1600Z-241019T0300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- San Bernardino County Mountains- Including The Mountain Top And Front Country Ranger Districts Of The San Bernardino National Forest-Santa Ana Mountains- Including The Trabuco Ranger District of the Cleveland National Forest- 119 PM PDT Thu Oct 17 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM PDT FRIDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in San Diego has issued a Red Flag Warning for strong gusty winds and low relative humidity, which is in effect from 9 AM to 8 PM PDT Friday. * WINDS...North 15 to 30 mph with gusts 30 to 45 mph. Strongest winds will be between 10 AM and 6 PM Friday. * RELATIVE HUMIDITY...5 to 15 percent. Lowest humidity will be between 1 PM and 7 PM Friday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * LOCATION...San Bernardino and Riverside County Valleys-The Inland Empire, San Bernardino County Mountains-Including The Mountain Top And Front Country Ranger Districts Of The San Bernardino National Forest and Santa Ana Mountains-Including The Trabuco Ranger District of the Cleveland National Forest. * ADDITIONAL INFORMATION...Some locations, especially below Cajon Pass, will have up to 6 hours of simultaneous wind gusts of 35 MPH or more and relative humidity below 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Maxwell
5 follow-up statements
670 WWUS86 KSGX 172039 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 139 PM PDT Thu Oct 17 2024 .The Red Flag Warning covers areas from the San Bernardino County Mountains south through much of the Inland Empire due to a combination of northerly winds 15-30 MPH with gusts 30-45 MPH and relative humidity 5-15 percent Friday. The Santa Ana Mountains will have similar conditions, but the Airport fire resulted in most fuels in the area having already burned. Conditions will gradually improve Friday night and Saturday. CAZ257-172145- /O.CAN.KSGX.FW.W.0002.241018T1600Z-241019T0300Z/ Santa Ana Mountains- Including The Trabuco Ranger District of the Cleveland National Forest- 139 PM PDT Thu Oct 17 2024 ...RED FLAG WARNING IS CANCELLED FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE SANTA ANA MOUNTAINS... The National Weather Service in San Diego has cancelled the Red Flag Warning. Most fuels have been burned in the Santa Ana Mountains and therefore, the Red Flag Warning will not be in effect for this area. $$ CAZ248-255-180530- /O.CON.KSGX.FW.W.0002.241018T1600Z-241019T0300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- San Bernardino County Mountains- Including The Mountain Top And Front Country Ranger Districts Of The San Bernardino National Forest- 139 PM PDT Thu Oct 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM PDT FRIDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY... * WINDS...North 15 to 30 mph with gusts 30 to 45 mph. Strongest winds will be between 10 AM and 6 PM Friday. * RELATIVE HUMIDITY...5 to 15 percent. Lowest humidity will be between 1 PM and 7 PM Friday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * LOCATION...San Bernardino and Riverside County Valleys -The Inland Empire and San Bernardino County Mountains-Including The Mountain Top And Front Country Ranger Districts Of The San Bernardino National Forest. * ADDITIONAL INFORMATION...Some locations, especially below Cajon Pass, will have up to 6 hours of simultaneous wind gusts of 35 MPH or more and relative humidity below 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Maxwell
541 WWUS86 KSGX 180432 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 932 PM PDT Thu Oct 17 2024 .The Red Flag Warning covers areas from the San Bernardino County Mountains south through much of the Inland Empire due to a combination of northerly winds 15-30 MPH with gusts 30-45 MPH and relative humidity 5-15 percent Friday. The Santa Ana Mountains will have similar conditions, but the Airport fire resulted in most fuels in the area having already burned. Conditions will gradually improve Friday night and Saturday. CAZ248-255-181400- /O.CON.KSGX.FW.W.0002.241018T1600Z-241019T0300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- San Bernardino County Mountains- Including The Mountain Top And Front Country Ranger Districts Of The San Bernardino National Forest- 932 PM PDT Thu Oct 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM PDT FRIDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND EMPIRE AND SAN BERNARDINO MOUNTAINS... * WINDS...North 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * LOCATION...San Bernardino and Riverside County Valleys -The Inland Empire and San Bernardino County Mountains-Including The Mountain Top And Front Country Ranger Districts Of The San Bernardino National Forest. * ADDITIONAL INFORMATION...Some locations, especially below Cajon Pass, will have up to 6 hours of simultaneous wind gusts of 35 MPH or more and relative humidity below 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://www.weather.gov/sandiego
315 WWUS86 KSGX 181001 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 301 AM PDT Fri Oct 18 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM PDT THIS MORNING TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND EMPIRE AND SAN BERNARDINO COUNTY MOUNTAINS... .The Red Flag Warning covers areas from the San Bernardino County Mountains south through much of the Inland Empire due to a combination of northerly winds 15-30 MPH with gusts 30-45 MPH and relative humidity 5-15 percent today. The Santa Ana Mountains will have similar conditions, but the Airport fire resulted in most fuels in the area having already burned. Conditions will gradually improve tonight and Saturday. CAZ248-255-190300- /O.CON.KSGX.FW.W.0002.241018T1600Z-241019T0300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- San Bernardino County Mountains- Including The Mountain Top And Front Country Ranger Districts Of The San Bernardino National Forest- 301 AM PDT Fri Oct 18 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM PDT THIS MORNING TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND EMPIRE AND SAN BERNARDINO COUNTY MOUNTAINS... * WINDS...North 20 to 30 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * LOCATION...San Bernardino and Riverside County Valleys-The Inland Empire and San Bernardino County Mountains-Including The Mountain Top And Front Country Ranger Districts Of The San Bernardino National Forest. * ADDITIONAL INFORMATION...Some locations, especially below Cajon Pass, will have up to 6 hours of simultaneous wind gusts of 35 MPH or more and relative humidity below 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://www.weather.gov/sandiego 17
256 WWUS86 KSGX 181944 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 1244 PM PDT Fri Oct 18 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM PDT THIS MORNING TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND EMPIRE AND SAN BERNARDINO COUNTY MOUNTAINS... .The Red Flag Warning covers areas from the San Bernardino County Mountains south through much of the Inland Empire due to a combination of northerly winds 15-30 MPH with gusts 40-55 MPH and relative humidity 5-15 percent. The Santa Ana Mountains will have similar conditions, but the Airport fire resulted in most fuels in the area having already burned. Conditions will gradually improve tonight and Saturday. CAZ248-255-190300- /O.CON.KSGX.FW.W.0002.000000T0000Z-241019T0300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- San Bernardino County Mountains- Including The Mountain Top And Front Country Ranger Districts Of The San Bernardino National Forest- 1244 PM PDT Fri Oct 18 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND EMPIRE AND SAN BERNARDINO COUNTY MOUNTAINS... * WINDS...North 20 to 30 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * LOCATION...San Bernardino and Riverside County Valleys -The Inland Empire and San Bernardino County Mountains-Including The Mountain Top And Front Country Ranger Districts Of The San Bernardino National Forest. * ADDITIONAL INFORMATION...Some locations, especially below Cajon Pass, will have up to 6 hours of simultaneous wind gusts of 35 MPH or more and relative humidity below 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://www.weather.gov/sandiego CO
963 WWUS86 KSGX 190252 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 752 PM PDT Fri Oct 18 2024 .The red flag warning will be allowed to expire. CAZ248-255-190400- /O.EXP.KSGX.FW.W.0002.000000T0000Z-241019T0300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- San Bernardino County Mountains- Including The Mountain Top And Front Country Ranger Districts Of The San Bernardino National Forest- 752 PM PDT Fri Oct 18 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND EMPIRE AND SAN BERNARDINO COUNTY MOUNTAINS... Wind speeds have fallen below thresholds and continue to trend weaker. A brief strengthening is likely early Friday morning but the trend toward weaker winds will continue $$ http://www.weather.gov/sandiego 12
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Oct 17, 10:00 AM PDT, 3 hours 19 minutes earlier.
Area forecast discussion, Oct 17, 10:00 AM PDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service San Diego CA 1000 AM PDT Thu Oct 17 2024 .SYNOPSIS... A cooling trend will continue today in coastal and valley areas and through Friday in the mountains and deserts. The marine layer will continue to deepen through tonight and bring a chance of light showers tonight. Gusty west winds in the mountains and deserts this afternoon and evening will become gusty north winds Friday, along with very low humidity over inland areas by Friday afternoon. Dry weather with a warming trend will prevail Saturday through Wednesday with temperatures a little above normal in the early to middle parts of next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Skies were mostly cloudy this morning from the foothills west to the coast, though with a lot of breaks in the clouds due to a less thick cloud layer this morning (generally around 1000 feet MSL or less thick). Despite the gaps in the clouds, the coastal eddy and deeper inversion base between around 3500 and 4000 ft MSL, the clouds will struggle to clear in coastal and valley areas today. Gusty west winds will prevail this afternoon from the mountain crests east thorugh the deserts due to the increasing MSLP/temperature/height gradients. An upper low will move southeast from the Pac NW through the Great Basin by Friday morning and Arizona by Friday afternoon. With the deep marine layer this will produce a few showers from the coast to the coastal mountain slopes tonight, with most precipitation amounts remaining below 1/10 inch (mostly a few hundredths). High pressure aloft will strengthen over the East Pacific and result in northerly flow over SoCal Friday with tight height/temperature gradients aloft. High-resolution models indicate strong northerly flow developing during the late morning through/below Cajon Pass and extending south through many parts of the Inland Empire plus parts of the Santa Ana Mountains and Foothills. Gusts between 30 and 40 MPH are possible in windier areas, along with a sharp decrease in relative humidity, below 10 percent in some locations. See the fire weather discussion below for more details. With the downsloping into the Inland Empire as well as clearing out, areas west of the mountains should be a little warmer Friday, but the mountains and deserts will be colder due to the air mass being colder especially at 850 MB (not as much at 700 MB as there will be a stable layer near/slightly above the mountain crests which will assist mountain wave development). Support weakens Saturday, though local gusty winds will still occur from the coastal mountain slopes to the valleys, though mostly below 35 MPH for gusts, though some areas could be slightly windier Saturday than Friday due to more of a northeasterly vs. northerly component to the wind. Humidity will continue to be low over inland areas. Saturday will be a little warmer in most locations. The high pressure aloft over the NE Pacific will shift east to the West Coast by Sunday but with lower amplitude as a longwave trough will develop farther north over the NE Pacific/Pac NW/SW Canada. The ridging down here should be enough to keep our area dry with temperatures mostly 5-10 deg F above normal Sun-Wed, with some cooling likely after that as most ensemble solutions show a deeping trough off the coast the second half of next week. && .AVIATION... 171550Z...Coast/Valleys...Low clouds over the entire coastal basin will have bases 2500-3500 feet MSL with tops around 4200 feet, with VIS 3-5SM far inland and local higher terrain obscured. Local VIS 2- 5SM in -DZ through 18Z. Limited and random scatter out 18-01Z. BKN low clouds becoming more uniform after 01Z, with areas of -DZ and -SHRA temporarily lowering bases/VIS through 11Z Friday. Mountains/Deserts...Westerly winds gusting 25-45 kts after 23Z mainly over ridges and through mountain passes into adjacent deserts. MOD updrafts and downdrafts in lee of ridges and passes. && .MARINE... No hazardous marine conditions are expected through Monday. && .FIRE WEATHER... Santa Ana Winds will develop Friday and bring a large decrease in humidity over inland areas, with relative humidity likely below 10 percent in most Inland Empire locations by Friday afternoon, as well as some mountain locations. A few areas will have a combined sustained winds 25+ MPH/gusts 35+ MPH when humidity will be less than 15 percent, possibly for up to 6 hours Friday afternoon. Winds will be slightly lower Saturday, but humidity will remain low. Especially given the dry fuels, there will be elevated to critical fire weather conditions, especially from the San Bernardino Mountains southwest through the Inland Empire and to the Santa Ana Mountains. We are currently examining this further. Humidity will remain low, at times below 15 percent, over inland areas early next week but with generally low wind speeds. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC/FIRE...Maxwell AVIATION/MARINE...Small
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 5:18 AM PDT | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 49 hr |
Nearby
Red Flag Warnings in California, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.